Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 42, NWS St. Louis, MO

May 15, 2019Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2019, 12:14 AM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2019, 12:14 AM CDT (05:14 UTC)
Expired
May 15, 2019, 1:00 AM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:22 AM CDTHAIL 1.752 S Wildwood, MOVIA TWITTER WITH PICTURE.
May 15, 12:24 AM CDTHAIL 0.88Eureka, MOLOTS OF HAIL, SOME STONES UP TO NICKEL SIZE.
May 15, 12:25 AM CDTHAIL 23 Sw Wildwood, MODELAYED REPORT. SPOTTER REPORTED 2-INCH HAIL ALONG STARCK LANE.
May 15, 12:29 AM CDTHAIL 1.252 Nne Eureka, MOVIA MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KLSX 150514
SVRLSX
MOC071-099-189-150600-
/O.NEW.KLSX.SV.W.0042.190515T0514Z-190515T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1214 AM CDT Wed May 15 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in east central Missouri...
  East central Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 100 AM CDT.

* At 1213 AM CDT, a severe thunderstorm was located near Pacific,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wildwood, Arnold, Eureka, Sunset Hills, Pacific, Fenton, Byrnes
  Mill, Gray Summit, High Ridge, Mehlville, Murphy, Villa Ridge,
  Cedar Hill, Oakville, House Springs, Sappington, Concord,
  Scotsdale, Parkdale and Otto.

This includes the following highways...
 Interstate 44 in Missouri between exits 251 and 272.
 Interstate 55 in Missouri near exit 191.

This also includes Route 66 State Park and Castlewood State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9090 3860 9076 3850 9031 3831 9053
TIME...MOT...LOC 0513Z 287DEG 35KT 3854 9076 

HAIL...1.00IN
WIND...60MPH
 
$$

Byrd
3 follow-up statements
552 
WWUS53 KLSX 150529
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1229 AM CDT Wed May 15 2019

MOC071-099-189-150600-
/O.CON.KLSX.SV.W.0042.000000T0000Z-190515T0600Z/
Jefferson MO-Franklin MO-St. Louis MO-
1229 AM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN JEFFERSON...EAST CENTRAL FRANKLIN AND SOUTHWESTERN
ST. LOUIS COUNTIES...

At 1229 AM CDT, a severe thunderstorm was located near Eureka, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wildwood, Arnold, Eureka, Sunset Hills, Pacific, Fenton, Byrnes Mill,
High Ridge, Mehlville, Murphy, Cedar Hill, Gray Summit, Oakville,
House Springs, Sappington, Concord, Scotsdale, Parkdale, Otto and
Catawissa.

This also includes Route 66 State Park and Castlewood State Park.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 257 and 272.
 Interstate 55 in Missouri near exit 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9084 3858 9068 3850 9031 3831 9053
TIME...MOT...LOC 0529Z 287DEG 33KT 3850 9059 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
976 
WWUS53 KLSX 150540
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1240 AM CDT Wed May 15 2019

MOC071-150550-
/O.CAN.KLSX.SV.W.0042.000000T0000Z-190515T0600Z/
Franklin MO-
1240 AM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3843 9065 3855 9056 3850 9031 3836 9048
TIME...MOT...LOC 0540Z 282DEG 33KT 3851 9045 

$$

MOC099-189-150600-
/O.CON.KLSX.SV.W.0042.000000T0000Z-190515T0600Z/
Jefferson MO-St. Louis MO-
1240 AM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTH CENTRAL JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES...

At 1240 AM CDT, a severe thunderstorm was located over Murphy, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arnold, Eureka, Sunset Hills, Fenton, Byrnes Mill, High Ridge,
Mehlville, Murphy, Oakville, House Springs, Concord, Sappington,
Scotsdale, Parkdale and Otto.

This also includes Castlewood State Park.
 
This includes Interstate 44 in Missouri between exits 266 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 9065 3855 9056 3850 9031 3836 9048
TIME...MOT...LOC 0540Z 282DEG 33KT 3851 9045 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
073 
WWUS53 KLSX 150553
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1253 AM CDT Wed May 15 2019

MOC099-189-150603-
/O.EXP.KLSX.SV.W.0042.000000T0000Z-190515T0600Z/
Jefferson MO-St. Louis MO-
1253 AM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON AND
SOUTH CENTRAL ST. LOUIS COUNTIES WILL EXPIRE AT 100 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3843 9065 3855 9056 3850 9031 3836 9048
TIME...MOT...LOC 0553Z 287DEG 35KT 3848 9031 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:37 PM CDT, 37 minutes earlier.

Area forecast discussion, May 14, 11:37 PM CDT, 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 PM CDT Tue May 14 2019

.UPDATE...
Issued at 828 PM CDT Tue May 14 2019

Continue to see room for improvement among model guidance for
this evening. Storms over northwest to north-central MO continue
to slowly move SE. Current timing suggest these storms should be
entering the CWA around 04z. However, showers continue NE of the
warm front that also continue to move slowly SE. Question then
becomes if these storms will remain severe as they enter the CWA.
Strong WAA, low and mid level temps should continue to warm, which
may help reduce CAPE. Given loss of heating, this makes sense.
However, will need to continue to monitor trends this evening into
the overnight hours. The severe threat should remain along and
west of the warm front, more or less the western third or so of
the CWA.

Tilly

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 310 PM CDT Tue May 14 2019

Northwest flow continues to dominate the upper level pattern across
the region. An embedded shortwave swept to the SE through Iowa this
morning, sparking an area of rain as it moved toward the Mid-
Mississippi Valley. At the surface, high pressure has moved into the
Ohio River Valley while broad low pressure has begun to develop
across the western Plains, resulting in southerly flow at the
surface veering with height. 12z upper air analysis reveals a stark
low level baroclinic zone across western MO, along with a plume of
moisture between 850 and 700mb extending from SW MO into NE OK.
These features, coupled with the above wind profile, will result in
strong warm, moist advection across the area this afternoon and
overnight as the warm front moves in.

Isolated to scattered showers and storms are expected to develop
across western MO by early this evening along the front. MLCAPE
in this area is progged to approach 1000 j/kg, though deep layer
shear is only marginally supportive for severe weather. Mixed layer
instability will then quickly fall off after sunset as a secondary
shortwave, currently evident in WV imagery over the northern
Plains/Upper Midwest, pushes into the area. This wave atop the warm
front will allow for the showers to become more widespread as they
move east across the area. We'll also see a plume of mid-level lapse
rates between 6-7 C/km move in overnight, which will sustain at
least scattered storm chances through the night.

A surface trough will build into the region behind the precip
tomorrow morning, tapering warm air advection in the lowest levels.
This will limit precip chances and allow temps to only get about 5
degrees warmer than what we saw today. By tomorrow afternoon and
evening, a surface low is progged to track across south central
Canada, with a warm front extending to the south. This front should
push into our area overnight, enhancing our warm air advection and
bringing precip chances back into the area.

BSH

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 310 PM CDT Tue May 14 2019

Upper RIDGE will dominate our region for the first part of this
period, from Thursday through much of Saturday.  Combined with a
surface frontal boundary that will linger to our north, this will
result in mostly dry weather and much above normal temperatures.
Max temps are expected to be well into the 80s in most places with
some areas notably near STL metro pushing 90 degrees.

There is good agreement on this upper RIDGE breaking down late
Saturday and should at least allow some weak disturbances to
interact with what will be a slowly approaching frontal system in a
very unstable column to result in PoPs increasing at least to mid-
range values (50%) for the second-half of the weekend.  This event
should peak when a strong upper level impulse swings through, but
there are some big timing issues that need to be resolved and was
really the only reason high-range PoPs (60%+) were not headlined in
the forecast with this issuance.  Timing will also be key on whether
or not our region will see an episode of severe thunderstorms as
well, per the SPC Day 6 outlook.

After Sunday, there remains significant disagreement on what pattern
to follow, with the EC and CMC preferring the re-establishment of a
skinny yet highly amplified upper RIDGE, while the GFS simply
maintains a very active SW upper flow.  This would be a good
instance of the usage of climo PoPs, which hug closely to around 30%
for this time of year.  Temperatures this period will also be
conditional on which pattern wins out, with the EC/CMC suggesting a
warmer drier pattern while the GFS would keep it closer to seasonal
normals and wetter.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1108 PM CDT Tue May 14 2019

An upper level short wave drop SE through the region. Scattered
showers, with a few thunderstorms, continue to move slowly to the
SE. Model guidance continues to suggest these storms will increase
in coverage as they approach KSUS/KCPS. While some uncertainty
remains, believe chances of impacting the terminal are high
enough that will leave forecast as-is. However, some changes in
timing may still be needed. Still expect any bkn MVFR cigs to
remain east of terminals thru Wed. Otherwise, expect CU to develop
on Wed with VFR bases.

SPECIFICS FOR KSTL: SHRA with sct TS continue to move SE
overnight. Will leave the mention of SHRA as-is for now. Expect
clouds that develop behind this system to remain VFR. Expect CU to
develop during the day Wed.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 3:31 PM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Tue May 14 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

Scattered thunderstorms are expected tonight. A few storms may become
strong to severe this evening, mainly over portions of central
Missouri. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding will continue along portions of the Mississippi
River for the next few days, and the Illinois River through this
week.

The chance for thunderstorms will continue into Wednesday morning,
then return to our area and persist each day from Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening mainly over portions
of central Missouri.

TES

In the hours before

Special weather statement, May 15, 12:10 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
1210 AM CDT Wed May 15 2019

MOZ062-063-065-150600-
St. Louis MO-Jefferson MO-Franklin MO-
1210 AM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...EAST
CENTRAL FRANKLIN AND SOUTHWESTERN ST. LOUIS COUNTIES UNTIL 100 AM
CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gray Summit, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wildwood, Eureka, Pacific, Valley Park, Fenton, Byrnes Mill, Gray
Summit, Villa Ridge, High Ridge, Murphy, Cedar Hill, House Springs,
Scotsdale, Parkdale, Peerless Park and Catawissa.

This includes Interstate 44 in Missouri between exits 251 and 272.

This also includes Route 66 State Park and Castlewood State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3836 9063 3851 9098 3854 9093 3854 9090
      3858 9082 3859 9078 3860 9076 3853 9043
TIME...MOT...LOC 0509Z 283DEG 28KT 3854 9083

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:10 AM CDTSpecial Weather StatementLSXJefferson50 min
May 15, 1:06 AM CDTSpecial Weather StatementLSXBoone24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.